Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Depression

Antidepressants and Demoral

01/09/2008

Question:

While taking an anti-depressant, can taking Demoral or Dilaudid cause Seratonin Syndrome or any type of abnormal behavior?

Answer:

Demerol or meperidine may cause sedation in combination with some antidepressants, but dilaudid or hydropmorphone usually does not interact with antidepressants. I don't think Demerol in general increases the likelihood for serotonin syndrome in people taking serotonergic antidepressants, but it is possible in some people. The best way to assess it's contribution is to carefully monitor signs of serotonin toxicity while stopping the Demerol.

For more information:

Go to the Depression health topic, where you can:

Response by:

Lawson  Wulsin, MD Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati